Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 28, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 4, 2005, 4:37 PM PDT for Riverside County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2005, 4:37 PM PDT (23:37 UTC)
- Expired
- Aug 4, 2005, 5:12 PM PDT
- In force
- 35 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The San Diego radar (KNKX), 93 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 042337 SVRSGX CAC065-050015- /O.NEW.KSGX.SV.W.0028.050804T2337Z-050805T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 437 PM PDT THU AUG 4 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 515 PM PDT * AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES EAST OF LAKE HEMET...OR ABOUT 9 MILES SOUTH OF PALM SPRINGS...AND MOVING SOUTHWEST AT 5 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3360 11636 3383 11655 3369 11674 3344 11661 $$ JAD
2 follow-up statements
000 WWUS56 KSGX 042350 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 448 PM PDT THU AUG 4 2005 CAC065-050015- /O.CON.KSGX.SV.W.0028.000000T0000Z-050805T0015Z/ RIVERSIDE CA- 448 PM PDT THU AUG 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM PDT FOR CENTRAL RIVERSIDE COUNTY... AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE PALM SPRINGS AIRPORT REPORTED A WIND GUST TO 54 MPH AT 440 PM. THIS STORM WAS LOCATED 8 MILES EAST OF LAKE HEMET...OR ABOUT 9 MILES SOUTH OF PALM SPRINGS...MOVING SOUTHWEST AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA ROSA MOUNTAIN. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3360 11636 3386 11652 3369 11674 3344 11661 $$ JAD
000 WWUS56 KSGX 050012 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 511 PM PDT THU AUG 4 2005 CAC065-050019- /O.CAN.KSGX.SV.W.0028.000000T0000Z-050805T0015Z/ RIVERSIDE CA- 511 PM PDT THU AUG 4 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RIVERSIDE COUNTY IS CANCELLED... DOPPLER RADAR INDICATES THUNDERSTORMS HAVE DECREASED IN INTENSITY AND ARE NO LONGER SEVERE. LAT...LON 3360 11636 3386 11652 3369 11674 3344 11661 $$ JAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM PDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM PDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT THU AUG 4 2005 .SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE AFTERNOONS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... LOW CLOUDS AND LOCAL FOG WERE IN THE COASTAL AREAS AND WRN INLAND SAN VALLEY THIS MORNING. STRATUS REMAINS EXTENSIVE OFFSHORE. THERE WERE A FEW DEBRIS CLOUDS TO THE E. THE 12Z NKX SOUNDING HAD A FAIRLY STRONG INVERSION BASED BELOW 1000 FT. THE SOUNDING WAS MODERATELY UNSTABLE WITH MOISTURE THROUGH THE MID LEVELS IN WEAK ELY FLOW AND HAD 1.38 INCHES OF PW. ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL. THUNDERSTORMS BEGAN DEVELOPING OVER THE MOUNTAINS AND HI DESERTS BY NOON. THE UPPER HI OVER THE SW WILL REMAIN CENTERED OVER NV AND STRENGTHEN INTO SAT BEFORE WEAKENING SLIGHTLY SUN. THIS WILL MAINTAIN A WEAK ELY COMPONENT TO THE FLOW ALOFT WITH MOISTURE THROUGH THE MID LEVELS. MODELS DIFFER ON THE EXACT AMOUNT OF MOISTURE AND THE STRENGTH OF THE ELY FLOW...BUT PREFER THE GFS WHICH HAS GENERALLY BEEN DOING A BETTER JOB. THIS PATTERN WILL CONTINUE TO PRODUCE SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED THUNDERSTORMS IN THE DESERTS EACH AFTERNOON. A FEW STORMS COULD DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEY THROUGH SAT. SOME OF THESE STORMS WILL PROBABLY CAUSE FLASH FLOODING AND A FEW COULD BE SEVERE. THE COMBINATION OF THE STRONG HI ALOFT AND MONSOONAL INFLUENCE WILL KEEP THE MARINE LAYER SHALLOW AND MOSTLY CONFINED TO NEAR THE IMMEDIATE COAST. EXPECT RELATIVELY MINOR TEMP CHANGES WITH THE EXACT DISTRIBUTION OF CLOUDS COVER AND RH HAVING THE GREATEST IMPACT ON LOCAL TEMPS. LONGER RANGE PROGS SHOW A GRADUAL DECREASE IN THE MID LEVEL MOISTURE THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD RESULT IN DECREASING THUNDERSTORM ACTIVITY. WEAK TROUGHING ALONG THE W COAST SHOULD BRING A SLIGHT COOLING TREND AND A LITTLE DEEPER MARINE LAYER. HOWEVER...TEMPS IN THE DESERT SHOULD INCREASE A LITTLE WITH LESS CLOUD COVER AND RH. && .AVIATION...TSTORMS WILL CONTINUE IN THE MTNS AND DESERTS INTO THIS EVE. SOME WILL BE STRONG WITH VERY GUSTY WINDS AND STRONG UPDRAFTS AND DOWNDRAFTS. STRATUS WILL MOVE ASHORE LATE EVENING AGAIN AND BASES WILL BE AROUND 600-900 FEET ABOVE MSL. VISBYS WILL PROBABLY BE AT LEAST AS LOW AS THEY WERE THIS MORNING. STRATUS EXPECTED TO CLEAR FROM COASTAL TAFS AROUND 16Z FRI. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 10 AM TO 7 PM TODAY FOR THE HIGHER MOUNTAINS AND FOR THE DESERTS. && PUBLIC...ATKIN AVIATION...MM
Hazardous weather outlook, Aug 4, 4:00 PM PDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT THU AUG 4 2005 CAZ055-056-058-060-051100- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 400 PM PDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND HIGH DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. LOCALLY HEAVY RAIN COULD CAUSE DANGEROUS MUD SLIDES...ROCK SLIDES AND DEBRIS FLOWS... ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. IN ADDITION...THE THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND MAY PRODUCE STRONG WINDS IN EXCESS OF 50 MPH AND LARGE HAIL. .DAY ONE... REST OF TODAY AND TONIGHT. ...FLASH FLOOD WATCH THROUGH 700 PM TODAY... HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT.... .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. ...HIGH FLASH FLOOD POTENTIAL RATING FRIDAY... THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. MODERATE FLASH FLOOD POTENTIAL RATING SATURDAY. THUNDERSTORMS WITH I ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA. CAZ061-062-051100- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. LOCALLY HEAVY RAIN COULD CAUSE DANGEROUS MUD SLIDES...ROCK SLIDES AND DEBRIS FLOWS... ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. IN ADDITION...THE THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND MAY PRODUCE STRONG WINDS IN EXCESS OF 50 MPH AND LARGE HAIL. .DAY ONE... REST OF TONIGHT. ...FLASH FLOOD WATCH THROUGH 700 PM TODAY... HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT... .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. ...HIGH FLASH FLOOD POTENTIAL RATING FRIDAY... THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. ...MODERATE FLASH FLOOD POTENTIAL RATING SATURDAY... THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA. CAZ042-043-048-050-057-051100- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SANTA ANA MOUNTAINS AND FOOTHILLS- 400 PM PDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL AREAS WEST OF THE MOUNTAINS IN EXTREME SOUTHWESTERN CALIFORNIA. MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE NUMEROUS THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. .DAY ONE... REST OF TONIGHT. ISOLATED THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING... .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. JAD NNNN
In the hours before
Local storm report, Aug 4, 1:32 PM PDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PDT THU AUG 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM FLASH FLOOD 5 N ANZA 33.63N 116.67W
08/04/2005 RIVERSIDE CA TRAINED SPOTTER
FLASH FLOODING IN THE AREA. LOTS OF WATER ON THE ROADS.
&&
MMILLERThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:14 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 6 hr |
| Aug 4, 12:16 PM PDT | Flash Flood Warning | SGX | San Diego | 6 hr |
| Aug 4, 12:25 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 56 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.